Announcement

Announcement Module
Collapse
No announcement yet.

First time poster, just starting chemo

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • knokea16
    started a topic First time poster, just starting chemo

    First time poster, just starting chemo

    Hello everyone,

    My name is Adam and I'm new to these forums, but they seem like a great place to chat with people that are going through the same things. First, a brief history of my TC experience. Was diagnosed and had an right orchiectomy last December. They thought they got it all after all my tumor markers and blood work looked good. Came to my first CT scan checkup, and it looks like my lymphnodes have it now, so here comes the chemo. 4 rounds of EP - one week of chemo then two weeks off. Started this Monday and I'm not feeling too bad yet. Just a few small things I wanted to ask about. First one is the inability to sleep for long periods of time. I manage a restaurant, so I'm used to being up pretty late, but I cant sleep more than a couple hours without waking up. Sounds like a side effect of steroids in the anti-nausea medication. Anyone found a good way to fix this? Sleeping pills maybe? Next issue is bowel movements. Usually a pretty regular guy, but after treatment started, its gone down tremendously. Any way to get back to my regular ways? Lastly, I have gained about 6 pounds since monday. I assume that is water weight with all the fluids, but does this go away at some point? on the rest weeks maybe? or just when treatment is finished? Thanks for the input everybody and I hope to share in some good times with everyone on the site soon.
    Last edited by knokea16; 06-10-15, 07:33 PM. Reason: sorry for the edit, looks like i lost the last few sentances somehow when i posted.

  • Davepet
    replied
    Originally posted by knokea16 View Post
    First one is the inability to sleep for long periods of time. I manage a restaurant, so I'm used to being up pretty late, but I cant sleep more than a couple hours without waking up. Sounds like a side effect of steroids in the anti-nausea medication. Anyone found a good way to fix this?
    Fatigue was my constant companion throughout the 9 weeks of 3xBEP. I suspect the lack of sleep will go away soon. I would drop off pretty much anytime a was comfortable. I'll be surprised if you aren't already sleeping well this weekend.

    I never got more than a slight touch of constipation, & didn't need any help there.

    I gained 15 pounds & had to lose it the hard way a few weeks after chemo was over, I started back hiking (I live in the mountains), kt took me a few months. I actully managed to lose an additional 15 that I really didn't need to be packing around.

    Dave

    Leave a comment:


  • jmb5026
    replied
    I had a problem with the weight too. I was filled with fluids and drinking about a gallon a day too. Also, I would eat any food that tasted good to make me happy. I would gain about 5-10 pounds during my long weeks then lose it during the 2 weeks off. Don't sweat the weight gain, its temporary, I am back into shape now. I struggled with the sleeping at first due to the steroids, but after i got use to it I would sleep about 10-12 hours a night easy. My onc said it was fine to take some night time sleep aid, but make sure you check with yours. As for the constipation, I was the exact same. i took a stool softner and miralax during the long weeks, but even that didnt work that great. During the 2 weeks of rest I would return to normal.

    To honest, Adam, your symptoms are par for the course. It is kind of easier to just accept them then constantly try to fix them. I mean, help yourself when you can, but understand that it is a bit of a grind and will suck for a few weeks. Do whatever you need to get by.

    You'll be fine man. Try to enjoy yourself when you can and get rest and be lazy when you feel like it.

    We are all here for you if you have questions.

    Leave a comment:


  • JeskiM69
    replied
    Welcome aboard Adam. Sorry you had to join this forum, but this is a great family to be a part of despite what we must endure in this family.

    1: As per sleeping -- That's likely from the steroids. I would mention it to the onco nurses. Do not take any meds wo first clearing it with your onco.

    2; As per weight gain -- I never had that issue, but plenty of guys do and it does go away (maybe not till after treatment though). It may be fluid retention

    3: As per not being regular -- Start taking a mild laxative pronto.I had extreme constipation. I went 9 days wo a #2 (in cucle 3) and when I did it was a 5 hour marathon that hurt like heck and almost sent me back to the hospital to have it taken out the hard way. This is a side effect of the anti emetics and other drugs. I was on Miralax then entire time of the long weeks and a few days after. Again ask the onco about which laxative they prefer....they wil not want you on something too harsh.

    My worst 3 things short term side effect of chemo were (all tied for #1):

    1: Fatigue/exhaustion
    2: Nausea
    3: Constipation

    Then there was a whole slew of other stuff.

    Hope you get a handle on any side effects so that you'll be ready for the long slog a 3 more cycles.

    - Matt

    Leave a comment:

Working...
X